Tornadoes · United States · North Dakota · 2016
EF3 tornado, Taft to Hillsboro, North Dakota, August 27, 2016
From Taft to Hillsboro, this EF3 tornado ran 3.0 miles across Traill County on August 27, 2016, touching down at 6:02 PM CDT and reaching 300 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF3
- Date
- August 27, 2016
- Touchdown
- 6:02 PM CDT (23:02 UTC)
- Lifted
- 6:10 PM CDT (23:10 UTC)
- On the ground
- 8 minutes
- Path length
- 3.0 miles (4.8 km)
- Path width
- 300 yards (274 m)
- Deaths
- 0
- Injuries
- 0
- County
- Traill County
- Touchdown point
- 47.490, -97.100
- Lift-off point
- 47.433, -97.049
- Record number
- 1608271702-01
The damage survey
7 damage points were recorded along this path by NWS FGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 140 mph.
- Tore down filled elevator bins
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
By the afternoon of August 27th, temperatures across most of the area had risen into the 70s, along with dew points around 60 F. A fairly strong upper level disturbance also moved into the area. Thunderstorms broke out over the southern Red River Valley in the early afternoon, then expanded north and east through the rest of the afternoon and early evening. The thunderstorms mainly dropped large hail, but a few tornadoes also occurred.
The tornado destroyed a two car garage and snapped or uprooted numerous trees northwest of the Taft elevator. It crossed Interstate 29 near Taft and tore down filled grain bins, elevator legs, and tore the roofing off the office. It then tore the roof off and caved in the walls of a well built home east of the elevator complex. Peak winds were estimated at 140 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
1 minute of warning. NWS FGF issued a tornado warning for this county at 23:01 UTC, 1 minute before the tornado touched down, in force until 23:30 UTC.
The county was under a severe thunderstorm watch, issued at 21:05 UTC and running to 02:32 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:13 UTC | 22:30 UTC | Flood Advisory | FGF |
| 21:05 UTC | 02:32 UTC | Severe Thunderstorm Watch | FGF |
| 21:54 UTC | 22:45 UTC | Severe Thunderstorm Warning | FGF |
| 22:41 UTC | 23:30 UTC | Severe Thunderstorm Warning | FGF |
| 23:01 UTC | 23:30 UTC | Tornado Warning | FGF |
| 23:26 UTC | 00:30 UTC | Severe Thunderstorm Warning | FGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 21:30 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Aug 27, 3:22 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 27, 3:22 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 322 PM CDT SAT AUG 27 2016 .SHORT TERM...(This evening through Sunday) Issued at 322 PM CDT Sat Aug 27 2016 Convection this evening and if we get anything on Sunday will be the main challenge for the period. Strong upper level trough currently moving through the Red River Valley, and with destabilization across the southern counties some severe cells have developed. Isolated severe cells have been pulsing up and down and 1 to 2 inch hail was reported at Fargo. Think there should be at least a small severe threat for the next few hours as 1500 J/kg of CAPE along with 30 to 35 kts of deep layer shear continue over the south CWA continues through sunset. Some weaker cells have also been developing over the northern Red River Valley, and with weaker shear and instability expecting mostly moderate to heavy rain. The convection should push eastward through the rest of the evening and think we should be drying out by 02Z or so. Later tonight will be quiet as the upper trough moves off into Ontario. The main surface trough will be further west and southerly winds will continue over most of the CWA. With clearing skies and recent rains there could be a fog threat, but think that the southerly winds will keep too much from forming. Some stratus moving into the southeastern counties is not out of the question though so bumped up clouds a bit tomorrow morning. Lows tonight should stay mainly in the 50s, and with southerly winds and less clouds and precip temps should get into the 80s for Sunday. With the warm temps the instability tomorrow should be even greater than today, and deep layer bulk shear is still up the the 30 to 45 kt range. However, upper support on Sunday will not nearly be as good with ridging building overhead and only a possible weak embedded vort to set things off. Better chances into Sunday night as low level jet sets up over the eastern CWA and a cold front pushes through Thus just have some low POPs Sunday afternoon with better chances Sunday night. .LONG TERM...(Monday through Saturday) Issued at 322 PM CDT Sat Aug 27 2016 Monday and Tuesday...A cold front should be mostly through the area but a few lingering showers and storms could be in the eastern counties at the start of the period. The boundary should be to our south and east by Tuesday and conditions will remain dry. The front will also help knock temps back from the 80s on Monday to upper 70s to near 80 on Tuesday. Wednesday through Saturday...Upper ridge will start to build in for mid week, although a low chance for precip remains with weak embedded shortwaves and some warm air advection. However, the more significant chances for precip will hold off until Friday and Saturday as the upper ridge moves off the east and flow becomes more southwesterly. Temps throughout the period will be above seasonal averages. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1236 PM CDT Sat Aug 27 2016 Included TSRA or VCTS at all but KDVL as current band of showers and storms oriented southwest to northeast across the forecast area continues to redevelop. Think that the threat of thunderstorms will hang on through the rest of the afternoon before ending early evening. Some spots near the storms have seen reductions in ceilings to MVFR or even IFR conditions, but think this should be short lived and all sites will be VFR by late afternoon or early evening. After some clearing, there is the possibility of some stratus moving back into the area as south winds lift moisture northward. Most of the model solutions keep this south and east of the TAF sites so will leave out for now but keep an eye on things overnight. South winds should keep it mixed enough to prevent fog formation overnight, and will increase to the 10 to 15 kt range by the end of the period. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...JR LONG TERM...JR AVIATION...JR
Hazardous weather outlook, Aug 27, 4:12 AM CDT, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 412 AM CDT SAT AUG 27 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-280915- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 412 AM CDT SAT AUG 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY SOUTH OF A LINE FROM TOLNA TO GRAFTON TO WASKISH. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS...AND THE THREAT TIMING IS DURING THE AFTERNOON TO EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON AND SUNDAY EVENING. WIDESPREAD THUNDERSTORMS ARE NOT EXPECTED TO DEVELOP ON SUNDAY...BUT ANY STORMS THAT DO DEVELOP MAY GROW TO SEVERE LEVELS. THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF NORTHWEST AND WEST-CENTRAL MN ON MONDAY. OTHERWISE...THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH THE END OF THE WEEK ACROSS PARTS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KNUTSVIG
In the hours before
Local storm report, Aug 27, 4:22 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
422 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM TORNADO 6 SE ARVILLA 48.14N 97.25W
08/27/2016 GRAND FORKS ND PUBLIC
VIEWED TORNADO TO THE NORTHWEST FROM NEAR THOMPSON.
&&
JAMLocal storm report, Aug 27, 4:30 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
430 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM TORNADO 8 SSW EMERADO 47.81N 97.43W
08/27/2016 GRAND FORKS ND LAW ENFORCEMENT
REPORT OF A LARGE TORNADO SOUTH OF EMERADO. LOCATION
ESTIMATED FROM RADAR.
&&
JAMLocal storm report, Aug 27, 4:45 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
445 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL LAPORTE 47.21N 94.76W
08/27/2016 E0.75 INCH HUBBARD MN TRAINED SPOTTER
&&
JAMLocal storm report, Aug 27, 4:58 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
458 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL GRAFTON 48.42N 97.40W
08/27/2016 M1.00 INCH WALSH ND LAW ENFORCEMENT
&&
JAMLocal storm report, Aug 27, 5:00 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
500 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 1 NW FOXHOME 46.29N 96.32W
08/27/2016 M1.00 INCH WILKIN MN CO-OP OBSERVER
&&
JAMLocal storm report, Aug 27, 5:37 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
537 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 5 SE FERGUS FALLS 46.23N 95.99W
08/27/2016 E0.75 INCH OTTER TAIL MN TRAINED SPOTTER
DIME SIZE HAIL AND ESTIMATED 25 MPH WINDS.
&&
JAMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 12:00Z
11.0 hours before the tornado, 285 km from the path. August 27, 2016.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -177 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 4.9 K/km
Bismarck Municip, ND (KBIS), 00:00Z
1.0 hours after it, 285 km from the path. August 28, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -25 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 2355 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 8.2 K/km
The surface observations
Crookston Municipal (CKN), 54 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:14 UTC | 68 | 59 | 170° 15 kt | 1012.9 | ||
| 21:34 UTC | 66.2 | 60.8 | 180° 10 kt | 1012.9 | ||
| 21:55 UTC | 66.2 | 60.8 | 190° 7 kt | 1012.9 | ||
| 22:14 UTC | 66.2 | 62.6 | 180° 4 kt | 1013.5 | RA | |
| 22:35 UTC | 66.2 | 62.6 | 180° 4 kt | 1013.5 | -RA | |
| 22:54 UTC | 64.4 | 60.8 | 180° 5 kt | 1013.5 | ||
| 23:15 UTC | 64.4 | 60.8 | 190° 7 kt | 1013.9 | ||
| 23:35 UTC | 64.4 | 60.8 | 160° 5 kt | 1013.5 | ||
| 23:54 UTC | 66.2 | 60.8 | 190° 12 kt | 1013.2 | ||
| 00:15 UTC | 66.2 | 60.8 | 190° 10 kt | 1013.5 | ||
| 00:35 UTC | 64.4 | 60.8 | 180° 9 kt | 1013.9 | ||
| 00:54 UTC | 62.6 | 57.2 | 170° 9 kt | 1013.9 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 20 km away, was scanning. The volume nearest the touchdown began at 23:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:41 UTC | HAIL 1.75 | Arvilla | Grand Forks, ND | VIA SOCIAL MEDIA. |
| 20:41 UTC | HAIL 2.5 | Arvilla | Grand Forks, ND | RELAYED VIA SOCIAL MEDIA. SIZE ESTIMATED FROM PHOTO. |
| 20:50 UTC | HAIL 0.75 | Grand Forks Afb | Grand Forks, ND | PEA TO DIME SIZE HAIL VIA SOCIAL MEDIA. |
| 21:10 UTC | TORNADO | 5 S Arvilla | Grand Forks, ND | REPORT OF TORNADO ON THE GROUND FOR 1-2 MIN. |
| 21:12 UTC | TORNADO 0 | 4 S Arvilla | Grand Forks, ND | TORNADO TOUCHDOWN FOR 1-2 MINUTES...TRACKED MAYBE A HALF MILE ACROSS AND OPEN FIELD UNTIL 414 PM CDT. PEAK WINDS ESTIMATED TO 70 MPH. MAXIMUM WITH TO 100 YARDS. |
| 21:18 UTC | TORNADO 1 | 5 S Arvilla | Grand Forks, ND | A LARGE TORNADO TRACKED TO THE SOUTHEAST FOR ROUGHLY 4 MILES TO AROUND 8 SSW OF EMERADO BY 432 PM. THIS TORNADO SNAPPED OR UPROOTED NUMEROUS TREES ALONG ITS PATH...IT DEMOLISHED A SMALL BARN AND SPREAD BARN AND RANCH DEB |
| 21:21 UTC | TORNADO | 5 Ssw Emerado | Grand Forks, ND | VIEWED TORNADO TO THE NORTHWEST FROM NEAR THOMPSON. CORRECTED LAT/LON OF PREVIOUS 6 SE ARVILLA REPORT. |
| 21:21 UTC | TORNADO | 8 Ssw Emerado | Grand Forks, ND | REPORT OF A LARGE TORNADO SOUTH OF EMERADO. LOCATION ESTIMATED FROM RADAR. |
| 21:30 UTC | HAIL 1.75 | 5 S Emerado | Grand Forks, ND | LARGE HAIL FELL ACROSS SOUTHERN OAKVILLE AND CHESTER TOWNSHIPS. |
| 22:18 UTC | HAIL 2.5 | Holmes | Grand Forks, ND | VIA PHOTO ON SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
| 22:40 UTC | HAIL 1.5 | Buxton | Traill, ND | |
| 23:01 UTC | TSTM WND GST 66 | 2 N Cummings | Traill, ND | MEASURED BY BUXTON RWIS STATION NEAR MM 114 ON I-29. |
| 23:02 UTC | TORNADO 3 | 2 Ssw Cummings | Traill, ND | A TORNADO TOUCHED DOWN AND TRACKED TO THE SOUTHEAST FOR NEARLY 3 MILES TO ABOUT 2.5 NNE OF HILLSBORO BY 610 PM CDT. THIS TORNADO DESTROYED A TWO CAR GARAGE AND SNAPPED OR UPROOTED NUMEROUS TREES NORTHWEST OF THE TAFT ELE |
| 23:03 UTC | TORNADO | 4 S Cummings | Traill, ND | TORNADO ONGOING AT TIME OF REPORT. LOCATION ESTIMATED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of August 27, 2016
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.